Format

Send to

Choose Destination
Anticancer Res. 2010 Mar;30(3):963-5.

Severe intoxication with methotrexate possibly associated with concomitant use of proton pump inhibitors.

Author information

1
Pharmacy, Hôpital Hautepierre, avenue Molière, 67000 Strasbourg, France.

Abstract

BACKGROUND:

Delayed elimination of methotrexate associated with serious side-effects has been attributed to the co-administration of benzimidazole proton pump inhibitors.

PATIENTS AND METHODS:

We have retrospectively analyzed the causes of delayed methotrexate elimination in patients who had received the rescue agent glucarpidase to evaluate the potential implication of benzimidazoles.

RESULTS:

Between 2002 and 2008, six patients (mean age: 30 years; range: 4-74 years) were treated with glucarpidase. Delayed elimination associated with impaired renal function occured after the first cycle except in 2 patients (2nd and 8th administration of high-dose methotrexate). The possible causes of delayed elimination identified were: insufficient hydration (n=1) and drug-drug interactions (n=5). The potential drug-drug interactions included the co-administration of piperacillin/tazobactam (n=1) and proton pump inhibitors (omeprazole, n=3; esomeprazole, n=2). Impaired elimination of methotrexate was not observed either in the 3 patients who were treated further or during the previous cycles of the 2 pretreated patients in relation to the absence of co-prescription of proton pump inhibitors.

CONCLUSION:

In line with the recent literature and given the prohibitive cost of glucarpidase, we have advocated the cessation of proton pump inhibitors administration during methotrexate treatment.

PMID:
20393020
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center